BIT Numerical Mathematics

, Volume 14, Issue 1, pp 1–13 | Cite as

Properties of boolean functions with a tree decomposition

  • G. V. Bochmann
  • W. W. Armstrong


Boolean functions that have a multiple disjoint decomposition scheme in the form of a tree are considered. Properties of such functions are given for the case that the functions are increasing, unate, and/or have no vacuous variables. The functions with a binary decomposition scheme are of special interest. The modulus of sensitivity is defined, and evaluated for some classes of functions. The modulus of sensitivity is interesting from the point of view of semantic information processing. It is found that the sensitivity for the class of functions with a given disjoint binary decomposition scheme is much smaller than for the unrestricted class of boolean functions. This indicates that these functions are potentially useful in pattern recognition of discrete data.


Pattern Recognition Information Processing Computational Mathematic Special Interest Boolean Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. L. Ashenhurst, in Proceedings of an International Symposium on the Theory of Switching, 1957, Vol. 29 of Annals of Computation Laboratory of Harvard University, p. 74, 1959.Google Scholar
  2. 2.
    H. A. Curtis,A new approach to the design of switching circuits, D. Van Nostrand Inc., Princeton, N.J., 1962.Google Scholar
  3. 3.
    J. M. Mendel and K. S. Fu,Adaptive, learning, and pattern recognition systems, Academic Press, 1970.Google Scholar
  4. 4.
    N. J. Nilsson,Learning Machines, McGraw-Hill, 1965.Google Scholar
  5. 5.
    W. W. Armstrong and G. V. Bochmann,A convergence theorem for logical network adaptation. Publication #95, Département d'Informatique, Université de Montréal, 1972.Google Scholar
  6. 6.
    J. P. Roth and E. G. Wagner,Algebraic topological methods systems: Minimisation of non-singular boolean trees, IBM J. of Res. and Dev., 4 (October 1959), 326–344.Google Scholar
  7. 7.
    R. E. Miller,Switching theory, Vol. 1, Wiley, New York, 1965.Google Scholar
  8. 8.
    G. V. Bochmann and W. W. Armstrong,Properties of Boolean Functions with a Tree Decomposition, Publication #87, Département d'Informatique, Université de Montréal, May 1972.Google Scholar

Copyright information

© BIT Foundations 1974

Authors and Affiliations

  • G. V. Bochmann
    • 1
  • W. W. Armstrong
    • 1
  1. 1.Department D'InformatiqueUniversite de MontrealCanada

Personalised recommendations